Hail, Fall River
- When
- September 3, 7:02 PM MST
- Where
- Fall River County, 2.81 mi N of Hot Springs Municipal Airport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.410, -103.390
A strong thunderstorm tracked northeast across portions of Fall River County, producing hail to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm tracked northeast across portions of Fall River County, producing hail to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 3, 6:37 PM MST, 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 737 PM MDT Fri Sep 3 2021 .UPDATE... Issued at 737 PM MDT Fri Sep 3 2021 Current surface analysis shows low pressure over far northwest NE, with frontal boundary now mostly south of the area. Upper level analysis shows trough now swinging through the western Dakotas and western NE. Isolated to scattered showers are tracking across portions of northwest and west central SD, with scattered storms over parts of east central WY into extreme southwest SD where there is 500 to 1000 j/kg MLCAPE in place near and south of the low. Shear is rather strong in this area near the low to produce a few strong to marginally severe storms over the last hour or two. However, the storms are now moving into a more unfavorable environment further east, and along with the setting sun will likely weaken with time as they move across far southwest SD. Temps are cool across the area, mostly in the upper 50s and 60s at this hour, with north to northeast winds in many areas to the north of the low. Have made some updates to pcpn chances for the evening as chances diminish from northwest to southeast across much of the area. Some showers will linger into the overnight toward south central SD before ending late. Patchy fog should still develop late tonight into early Saturday, especially for the Black Hills area to south central SD. Temps will drop into the 40s and lower 50s in most areas by daybreak as winds ease and skies clear from the northwest. && .DISCUSSION...(This Evening Through Friday) Issued at 135 PM MDT Fri Sep 3 2021 Split impulse is evident on WV imagery this aftn, with a convection- enhanced PV max crossing nern WY/wrn SD at this hour supporting showers and some storms over the region. Behind this wave, a sharp transition to mostly clear skies is revealed on visible and day cloud phase RGB imagery across cntrl/ern WY. Ahead of this feature, BKN/OVC stratus/stratocu suggest a moist BL, reinforced by a narrow axis of strong moisture transport reflected in satellite-derived 850- 700 mb layered PWATs in the cntrl/nrn High Plains extending thru nern WY to far sern MT. Main shortwave/vort max is pivoting thru cntrl MT and nwrn WY and making a beeline toward our area. As leading impulse moves away from nern WY/wrn SD this aftn, will see clearing of mid-to-upper-level cloud cover and gradual destabilization from west to east. Given somewhat later timing of this clearing/warming than initially thought, destabilization will be limited this aftn. However, could still see MLCAPE of 500-1000 J/kg develop by 20-22z or so, particularly in the vicinity of the WY/MT border (where low-to-midlevel moisture convergence is maximized) and just to the east of the Bighorns (where clearing line will arrive earliest). Meanwhile, as main shortwave approaches mid- late aftn, mid-to-upper-level flow should increase, leading to 0-6 km and effective shear vector magnitudes of 45-55 kt. Sfc obs across sern MT also suggest a localized area of low pressure in that area-- or at least a localized region of cyclonic flow--which is leading to locally higher low-to-midlevel SRH. A second zone of locally enhanced SRH is analyzed near the SD/NE border, where weak northerly/easterly flow has been reinforced by morning convection. Assuming we are able to achieve surface destabilization, this environment across nern WY into far swrn SD could support the development of supercells capable of primarily a hail threat. Given very low LCLs coupled with locally enhanced SRH in the aforementioned regions, cannot rule out a tornado, either, but the primary threat is marginally severe hail for now. All that said, confidence is low that we will see any strong/severe convection across our area given current obs. Note that any rotating updrafts would also exacerbate the potential for locally heavy rainfall, with rates already anticipated to be quite high given PWATs near 90th percentile values. However, given strong mid-to-upper-level flow, not expecting any widespread issues with flash flooding at this time. Will have to monitor for local issues in the event that locations experience multiple rounds of storms. PV anomaly and associated Q-vector convergence rapidly shifts ewd overnight, which should bring an end to precip by 06z for most, with some lingering showers/storms possible in s cntrl SD thru 12z. Trof deepens to our east tomorrow as secondary mid/upper jet streak strengthens over the Upper Midwest. Can't rule out another shower tomorrow over s cntrl SD owing to the strengthening jet downstream and another dose of Q-vector convergence, but chances look low for now given decreasing PWATs behind tonight's wave. Shortwave ridging then builds over the region during the latter half of the weekend, leading to warm and dry conditions for Sunday and Monday. Fire weather could become a concern these days, as well. A brief spell of milder temperatures is expected behind a front on Tuesday, with broader and stronger ridging then developing over the Great Basin/cntrl Rockies by midweek, leading to generally warm and dry conditions for much of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 523 PM MDT Fri Sep 3 2021 Isolated to scattered showers and a few thunderstorms will continue to track east across the Black Hills area to central SD this evening, with any lingering activity over south central SD exiting later tonight. Areas of MVFR/IFR conditions should develop over a good portion of the area later tonight into Saturday morning, especially from the Black Hills eastward, with patchy fog likely as well. Widespread VFR conditions are expected by early Saturday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...Sherburn AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 342 AM MDT Fri Sep 3 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 342 AM MDT Fri Sep 3 2021 /442 AM CDT Fri Sep 3 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will occur through today and into this evening. A few strong to severe storms are possible, mainly this afternoon, over northeastern Wyoming and from the Black Hills into southwestern South Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 323 PM MDT Fri Sep 3 2021 WYZ054-056-032200- Northern Campbell WY-Western Crook WY- 323 PM MDT Fri Sep 3 2021 ...A strong thunderstorm will impact portions of east central Campbell and west central Crook Counties through 400 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Oshoto, or 25 miles northeast of Gillette, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of east central Campbell and west central Crook Counties west of Devils Tower National Monument and northwest of Pine Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4447 10517 4457 10513 4461 10481 4443 10485 TIME...MOT...LOC 2123Z 281DEG 20KT 4451 10508 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Sherburn
Special Weather Statement
National Weather Service Rapid City SD
708 PM MDT Fri Sep 3 2021
SDZ027-041-040200-
Fall River SD-Southern Foot Hills SD-
708 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of western Fall River
County through 800 PM MDT...
At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Provo, or 18 miles southwest of Edgemont, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Provo and Edgemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4323 10405 4341 10389 4318 10351 4300 10390
4301 10405
TIME...MOT...LOC 0108Z 226DEG 27KT 4308 10402
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JohnsonSpecial Weather Statement National Weather Service Rapid City SD 745 PM MDT Fri Sep 3 2021 SDZ027-029-030-041-074-040230- Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD- Southern Foot Hills SD-Southern Black Hills SD- 745 PM MDT Fri Sep 3 2021 ...A strong thunderstorm will impact portions of south central Custer and northeastern Fall River Counties through 830 PM MDT... At 744 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles south of Hot Springs, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Hot Springs and Maverick Junction around 755 PM MDT. Other locations in the path of this storm include Oral and Buffalo Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4331 10358 4344 10364 4365 10323 4334 10301 TIME...MOT...LOC 0144Z 250DEG 27KT 4339 10350 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Johnson
The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977278.